Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 5, 2018, 8:51 PM EDT for Macomb County, Oakland County, Michigan. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2018, 8:51 PM EDT (00:51 UTC)
- Expired
- Sep 5, 2018, 9:01 PM EDT
- In force
- 10 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Macomb County, MI, Oakland County, MI
The radar
The Detroit radar (KDTX), 22 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WUUS53 KDTX 060051 SVRDTX MIC099-125-060145- /O.NEW.KDTX.SV.W.0045.180906T0051Z-180906T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Detroit/Pontiac MI 851 PM EDT WED SEP 5 2018 The National Weather Service in Detroit/Pontiac has issued a * Severe Thunderstorm Warning for... East central Oakland County in southeastern Michigan... Southwestern Macomb County in southeastern Michigan... * Until 945 PM EDT. * At 850 PM EDT, a severe thunderstorm was located over Pontiac, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near, Troy around 910 PM EDT. Rochester around 915 PM EDT. Sterling Heights around 930 PM EDT. Other locations impacted by this severe thunderstorm include Rochester Hills, Keego Harbor, Stoney Creek Metro Park, Shelby Township, Sylvan Lake, Utica, Washington, Auburn Hills, Lake Angelus and Bloomfield Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4261 8339 4275 8335 4273 8293 4253 8302 TIME...MOT...LOC 0050Z 273DEG 22KT 4267 8330 HAIL...<.75IN WIND...60MPH $$ IRL
1 follow-up statement
500
WWUS53 KDTX 060101
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
901 PM EDT WED SEP 5 2018
MIC099-125-060111-
/O.CAN.KDTX.SV.W.0045.000000T0000Z-180906T0145Z/
Oakland MI-Macomb MI-
901 PM EDT WED SEP 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OAKLAND AND
SOUTHWESTERN MACOMB COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4261 8339 4275 8335 4273 8293 4253 8302
TIME...MOT...LOC 0100Z 273DEG 22KT 4267 8321
$$
IRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 7:35 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 5, 7:35 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Detroit/Pontiac MI 735 PM EDT Wed Sep 5 2018 .AVIATION... Scattered convection will cross the area along and south of cold front this evening with trailing mid-level support persisting into the overnight hours. Thunderstorm chances will be best during the evening with showers generally expected overnight into early Thursday. At the same time, MVFR cigs will settle south into the area behind cold front as winds veer from SW to NNE with time. VFR conditions return as drier low level area is ushered in on that NNE flow with even mid level cigs scattering out late in the day. For DTW...A cold front is expected to pass across metro by 03Z and will be marked by a veering of the winds from the southwest to north. The mid level instability axis is forecast to trail the frontal boundary by several hours, suggesting a continued chance for showers overnight even as thunderstorm chances decrease with cold fropa later this evening. .DTW THRESHOLD PROBABILITIES... * Low in ceilings aob 5000 ft this evening...high overnight into Thursday morning. * Low in thunderstorms impacting the terminal through 03z. && .PREV DISCUSSION... Issued at 325 PM EDT Wed Sep 5 2018 DISCUSSION... Signs of anticyclonic influence and ridge holding strong over Southeast Michigan this afternoon. Satellite trends show very little vertical development to the cloud field likely resulting from persisting warm layer in the 4.0 to 7.0 kft agl layer. Prior discussions outline the main discussion points, but feeling is that subtle theta e advection centered around 800mb will allow for the erosion of the stability and result in developing showers and thunderstorms over central portions of the cwa ahead of 00Z. An isolated strong to severe thunderstorm threat exists between 20-04Z over Southeast Michigan for damaging wind gusts to 60 mph. Highly organized right entrance region dynamics will snap into place in vicinity of Lake Superior by 00Z this evening. Merging southern stream jetlet into the rear right quadrant will provide upper level jet support for increasing midlevel fgen by 00-06Z tonight. Good setup for pattern recognition of post frontal stratiform precipitation. Highest Pops will be associated with the frontal precipitation tonight. Fgen and deformation signal then falls apart 12-18Z Thursday as models show an aggressive surface anticyclone building into the area under high end amount of upper level confluence. Model soundings compound this with some decent higher static stability in the 4.0 to 6.0 kft agl layer which should confine the lingering light rain chances to the morning Thursday. Will still carry a chance south of M 59 but QPF amounts will be less than a tenth of inch. Quite the difference in air mass with highs ranging in the lower to middle 70s. Current afternoon temperatures upstream across portions of Wisconsin are running in the upper 60s to lower 70s. Canadian high pressure will then bring a quiet stretch of cool weather through the end of the week. Difficult to get specific on any clouds for Friday with a very dry air mass and high static stability limiting PBL heights. Insolation will likely allow temperatures to warm into the lower 70s. High pressure will continue to remain firmly in control over the Great Lakes to end the work week and continuing through the first half of the weekend. Attention will then shift to the remnants of Gordon as it lifts northeast towards the northern Ohio Valley from the mid-Mississippi Valley. A slowing trend continues in the long range guidance, with rain overspreading the region, especially towards the Ohio border, late Sunday and possibly lingering into Monday. It is still too early to pinpoint exact rainfall amounts, but a soaking rain at the very least will be possible with the Gordon remnants. High pressure at the surface and increasing heights aloft will prevail over the region in the wake of the system. Temperatures will generally be near to a few degrees below normal through the long term period. MARINE... Southwest flow ahead of a cold front will persist through the late afternoon hours before veering to the west and eventually the north throughout the evening hours after the passage of the front. Prior to the passage of the cold front, mechanical mixing will continue to produce gusts up to 25 knots, with post frontal cold air advection leading to continued gusts up to 20 knots over the open waters, before diminishing slightly by the mid-morning hours. A change in wind direction will lead to a small craft advisory that goes into effect late tonight through Thursday morning, as northerly flow will increase max wave heights along the Huron shoreline between 3-5 ft. Otherwise, high pressure will start to build into the region throughout Friday which will lead some weakening of the winds as flow holds from the northeast. HYDROLOGY... Moisture advection ahead of an approaching cold front and forcing along the front will provide rain and thunderstorm chances across SE MI during the evening hours. Due to the isolated to scattered nature of the storms, widespread accumulation is not expected, however, locally intense rainfall rates from thunderstorms will be possible. Basin-averaged QPF nears a quarter-inch, but actual totals will be highly variable, with localized amounts up to an inch or greater possible. Otherwise, drizzle to light rain showers will be possible overnight into Thursday morning due to cold air advection tapping into low-level moisture. Minimal accumulation expected from overnight precipitation. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...Heat Advisory until 10 PM EDT this evening for MIZ069-070-076-083. Lake Huron...Small Craft Advisory until 10 AM EDT Thursday for LHZ441>443. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....DG DISCUSSION...CB/IRL MARINE.......AM HYDROLOGY....AM You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Sep 5, 5:08 AM EDT, 15 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 508 AM EDT Wed Sep 5 2018 MIZ047>049-053>055-060>063-068-075-082-060915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Washtenaw-Lenawee- 508 AM EDT Wed Sep 5 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms afternoon and tonight. The best chance will be between 6pm and 4am. The primary threat will be wind gusts up to 60 mph. Storm motion will be southwest to northeast at 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 508 AM EDT Wed Sep 5 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms afternoon and tonight. The best chance will be between 6pm and 4am. The primary threat will be wind gusts up to 60 mph. Storm motion will be southwest to northeast at 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ069-070-076-083-060915- Oakland-Macomb-Wayne-Monroe- 508 AM EDT Wed Sep 5 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A heat advisory is in effect. See the latest heat advisory for detail. There is a marginal risk of severe thunderstorms afternoon and tonight. The best chance will be between 8pm and 4am. The primary threat will be wind gusts up to 60 mph. Storm motion will be southwest to northeast at 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
In the hours before
Local storm report, Sep 5, 7:17 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
717 PM EDT WED SEP 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM MARINE TSTM WIND PORT HOPE 43.94N 82.72W
09/05/2018 M38 MPH HURON MI C-MAN STATION
&&
DGSpecial weather statement, Sep 5, 7:22 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
722 PM EDT WED SEP 5 2018
MIZ060-061-068-060000-
Livingston MI-Shiawassee MI-Genesee MI-
722 PM EDT WED SEP 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHIAWASSEE...
SOUTHWESTERN GENESEE AND LIVINGSTON COUNTIES UNTIL 800 PM EDT...
At 721 PM EDT, Doppler radar indicated a cluster of strong
thunderstorms over Fowlerville, moving east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
These strong thunderstorms will be near... Fowlerville around 725
PM EDT.
Howell around 735 PM EDT.
Cohoctah and Oak Grove around 740 PM EDT.
Hartland around 755 PM EDT.
Fenton and Linden around 800 PM EDT.
Other locations impacted by these storms include Parkers Corners,
Plainfield, Rankin, Island Lake State Recreation Area, Chilson,
Argentine, Conway Township, Shaftsburg, Vernon and Tyrone Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4300 8374 4287 8368 4284 8369 4248 8367
4244 8414 4277 8416 4277 8432 4291 8435
TIME...MOT...LOC 2321Z 254DEG 28KT 4266 8412
IRLSpecial weather statement, Sep 5, 7:27 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
727 PM EDT WED SEP 5 2018
MIZ063-052345-
St. Clair-
727 PM EDT WED SEP 5 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. CLAIR COUNTY...
At 727 PM EDT, a strong thunderstorm was located near St. Clair,
moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Marine City around 735 PM EDT.
St. Clair around 740 PM EDT.
Marysville around 745 PM EDT.
Other locations impacted by this storm include Adair and Rattle Run.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4290 8247 4285 8247 4283 8249 4281 8249
4278 8247 4276 8247 4274 8249 4272 8249
4270 8250 4268 8267 4285 8274 4294 8245
TIME...MOT...LOC 2327Z 254DEG 27KT 4279 8261
IRLSpecial weather statement, Sep 5, 7:59 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
759 PM EDT WED SEP 5 2018
MIZ060-061-060030-
Shiawassee MI-Genesee MI-
759 PM EDT WED SEP 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHIAWASSEE AND
SOUTHWESTERN GENESEE COUNTIES UNTIL 830 PM EDT...
At 759 PM EDT, Doppler radar indicated a strong thunderstorm over
Gaines, or near Durand, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Swartz Creek around 810 PM EDT.
Lake Fenton around 815 PM EDT.
Grand Blanc and Burton around 830 PM EDT.
Other locations impacted by this storm include Rankin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4314 8374 4288 8352 4287 8369 4285 8369
4282 8393 4297 8404
TIME...MOT...LOC 2359Z 245DEG 26KT 4287 8388
IRLSpecial weather statement, Sep 5, 8:23 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
823 PM EDT WED SEP 5 2018
MIZ061-062-060100-
Genesee MI-Lapeer MI-
823 PM EDT WED SEP 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAPEER AND EASTERN
GENESEE COUNTIES UNTIL 900 PM EDT...
At 822 PM EDT, Doppler radar indicated a strong thunderstorm over
Grand Blanc, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Davison and Hadley around 835 PM EDT.
Lapeer and Columbiaville around 850 PM EDT.
Other locations impacted by this storm include Atlas, Elba and
Genesee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4322 8357 4322 8333 4288 8333 4288 8356
4287 8367 4300 8382
TIME...MOT...LOC 0022Z 232DEG 32KT 4296 8359
IRLSpecial weather statement, Sep 5, 8:39 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
839 PM EDT WED SEP 5 2018
MIZ062-069-070-060130-
Macomb MI-Lapeer MI-Oakland MI-
839 PM EDT WED SEP 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAPEER...NORTHEASTERN
OAKLAND AND NORTHWESTERN MACOMB COUNTIES UNTIL 930 PM EDT...
At 838 PM EDT, Doppler radar indicated strong thunderstorms over
Oxford, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
These strong thunderstorms will be near... Metamora around 850 PM
EDT.
Dryden around 900 PM EDT.
Almont around 905 PM EDT.
Imlay City around 910 PM EDT.
Other locations impacted by these storms include Rochester Hills,
Lakeville, Stoney Creek Metro Park, Attica, Leonard, Ray Center,
Lake Orion, Washington, Auburn Hills and Thornville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4276 8286 4262 8327 4292 8340 4312 8333
4313 8315 4292 8298 4290 8299 4289 8297
TIME...MOT...LOC 0038Z 236DEG 27KT 4284 8330
IRLThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:23 PM EDT | Special Weather Statement | DTX | Genesee | 37 min |
| Sep 5, 8:39 PM EDT | Special Weather Statement | DTX | Lapeer | 51 min |
| Sep 5, 9:00 PM EDT | Special Weather Statement | DTX | Livingston | 45 min |
| Sep 5, 9:02 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Sanilac, Tuscola | 19 min |
| Sep 5, 9:05 PM EDT | Special Weather Statement | DTX | Saint Clair | 40 min |
| Sep 5, 9:19 PM EDT | Special Marine Warning | DTX | 57 min | |
| Sep 5, 9:34 PM EDT | Special Weather Statement | DTX | Saint Clair | 26 min |
| Sep 5, 9:37 PM EDT | Special Weather Statement | DTX | Livingston, Oakland, Washtenaw | 38 min |
| Sep 5, 10:14 PM EDT | Special Weather Statement | DTX | Macomb, Saint Clair, Wayne | 76 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.